South Carolina, 2013

Strong Wind in South Carolina, May 2 to 3, 2013

May 2 to 3, 2013 · NWS CHS · 4 events in 1 county or zone

With strong high pressure positioned to the northeast, a wedge of high pressure was in place east of the Appalachians. A tight northeast pressure gradient was present along the South Carolina coast which produced gusty winds, knocking down a few trees.

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

With strong high pressure positioned to the northeast, a wedge of high pressure was in place east of the Appalachians. A tight northeast pressure gradient was present along the South Carolina coast which produced gusty winds, knocking down a few trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 2, 6:30 PM EST, 38 minutes earlier.

Area forecast discussion, May 2, 6:30 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
730 PM EDT THU MAY 2 2013

.SYNOPSIS...
HIGH PRESSURE WILL GRADUALLY WEAKEN AND RETREAT INTO THE ATLANTIC
THROUGH THE WEEKEND...AND DEEP LOW PRESSURE WILL SLOWLY ROLL FROM
THE GREAT PLAINS ACROSS THE SOUTHEAST THROUGH THE MIDDLE OF NEXT
WEEK. THIS LOW PRESSURE WILL PUSH A COLD FRONT THROUGH THE AREA LATE
THIS WEEKEND OR EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AN IMPRESSIVE WEDGE/TROUGH PATTERN IS IN PLACE THIS EVENING WITH
SOLID NORTHEAST WINDS OCCURRING ACROSS SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA. BANDS OF MAINLY LIGHT...SCATTERED SHOWERS
CONTINUE TO STREAM INLAND FROM OFF THE ATLANTIC AND IMPACTING
PRIMARILY THE I-16 CORRIDOR WHILE FARTHER SOUTH MUCH STEADIER AND
HEAVIER RAINS ARE AFFECTING NORTHEAST FLORIDA AND FAR SOUTHEAST
GEORGIA. MODELS KEEP THE BULK OF THE HEAVIEST RAINS SOUTH OF THE
ALTAMAHA RIVER TONIGHT WITHIN A BAND OF DEEP...TROPICAL MOISTURE
MADE MINOR ADJUSTMENTS TO EVENING POPS MAINLY TO ACCOUNT FOR SHORT
TERM RADAR TRENDS. ATLANTIC SHOWER ACTIVITY SHOULD GRADUALLY WIND
DOWN ONCE THE SUN SETS...ALTHOUGH SOME ACTIVITY WILL LIKELY
LINGER THROUGH THE NIGHT GIVEN THE STRENGTH OF THE ONSHORE FLOW.
BREEZY TO WINDY CONDITIONS WILL LINGER AT THE COAST WHERE WINDS
ARE GUSTING JUST OVER 35 MPH.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
THE FORECAST AREA WILL REMAIN WITHIN A RATHER WET AND COOL PATTERN
THROUGH THE WEEKEND. AN INLAND WEDGE OF SURFACE HIGH PRESSURE WILL
PERSIST ACROSS THE MID ATLANTIC AND SOUTHEAST STATES FRIDAY AND
SATURDAY...WHILE WEAK LOW PRESSURE GRADUALLY SHIFTS FROM THE
FLORIDA PENINSULA INTO THE BAHAMAS. THE MOST NOTABLE FEATURE WILL
BE A ROBUST UPPER LEVEL TROUGH ACROSS THE CENTRAL PLAINS FRIDAY
MORNING THAT WILL STEADILY CLOSE OFF AND INTENSIFY DURING ITS
EASTWARD PROGRESSION OVER THE WEEKEND.

THE RIBBON OF DEEP MOISTURE THAT HAS BEEN CONFINED SOUTH OF THE
ALTAMAHA RIVER WILL STRUGGLE TO LIFT NORTHWARD DUE TO THE BLOCKING
EFFECTS OF THE HIGH PRESSURE WEDGE. THE INLAND WEDGE WILL
EVENTUALLY WEAKEN THROUGH THE PERIOD...AS THE INTENSIFYING UPPER
LOW AND ITS INITIALLY WEAK SURFACE REFLECTION PUSH EAST. THE SWATH
OF PERSISTENT PRECIPITATION TO THE SOUTH WILL THUS BEGIN TO MOVE
INTO THE SOUTHEAST GEORGIA COUNTIES...AND HAVE INDICATED A DECENT
POP GRADIENT OVER THE FORECAST AREA FRIDAY AND SATURDAY. RAIN
CHANCES WILL RANGE FROM 30 TO 40 PERCENT SOUTH TO ONLY 15 TO 20
PERCENT NORTH. HOWEVER...EVEN OUTSIDE THE BAND OF DEEP
MOISTURE...MODERATE TO STRONG ONSHORE FLOW WILL SHIFT ISOLATED TO
SCATTERED SHOWER ACTIVITY FROM THE MARINE ZONES INTO AT LEAST THE
COASTAL COUNTIES THROUGH THE ENTIRE PERIOD. THUS...SOUTH CAROLINA
ZONES WILL STILL SEE THE POTENTIAL FOR PERIODIC LIGHT SHOWERS
THROUGH THE PERIOD.

NUMERICAL MODELS ARE IN DECENT AGREEMENT REGARDING THE STRENGTH
AND TRACK OF THE CLOSED UPPER LOW THROUGH THE WEEKEND...WITH JUST
SOME MINOR TIMING DIFFERENCES. DESPITE THIS MODEL
CONSISTENCY...SENSIBLE WEATHER IMPACTS WILL BE HIGHLY DEPENDENT ON
THE EXACT TRACK OF THIS SYSTEM...ADDING SOME UNCERTAINTY TO THE
FORECAST DETAILS. AT THIS POINT...PREFER TO STICK TO GENERALLY A
PERSISTENCE FORECAST. AS THE UPPER LOW AND ASSOCIATED SURFACE
LOW TRACK TOWARD THE SOUTHEAST STATES...THE RIBBON OF DEEP
MOISTURE WILL LIFT THROUGH THE REGION. THE POP GRADIENT WILL BE
LESS DEFINED AS RAIN CHANCES INCREASE FROM SOUTH TO NORTH ACROSS
THE ENTIRE FORECAST AREA...WITH POPS PEAKING IN THE 40 TO 50
PERCENT RANGE BY SUNDAY. INSTABILITY POTENTIAL WILL BE ONE OF THE
FACTORS ENTIRELY DEPENDENT ON HOW FAR NORTH OR SOUTH THE LOW
TRACKS...AND GIVEN UNCERTAINTY ON THE EXTENT OF
DESTABILIZATION...WILL ONLY INCLUDE A SLIGHT CHANCE FOR THUNDER
ON SUNDAY.

HIGH TEMPERATURES WILL REMAIN SEVERAL DEGREES BELOW SEASONAL
NORMALS EACH DAY. EXPECT TEMPERATURES TO PEAK IN THE LOW TO MID
70S FRIDAY AND SATURDAY. HIGHS COULD RANGE FROM THE LOW 70S NORTH
TO THE UPPER 70S SOUTH ON SUNDAY...WHERE POTENTIAL BREAKS IN THE
CLOUDS COULD SUPPORT SLIGHTLY IMPROVED DIURNAL WARMING AND A BIT
MORE DESTABILIZATION ACROSS SOUTHEAST GEORGIA. A TIGHTENED
PRESSURE GRADIENT BETWEEN SURFACE HIGH PRESSURE TO THE NORTH AND
WEAK LOW PRESSURE TO THE SOUTH WILL SUPPORT BREEZY CONDITIONS
FRIDAY AND SATURDAY. BREEZY CONDITIONS COULD ALSO OCCUR ON
SUNDAY...ONCE AGAIN DEPENDING ON THE MOVEMENT OF THE ROBUST
SURFACE LOW FROM THE WEST.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE DEEP UPPER LOW WILL CONTINUE TO ROLL EAST ACROSS THE REGION
THROUGH THE FIRST HALF OF NEXT WEEK AND SHOULD FINALLY SWING
NORTHEAST OF THE REGION BY THE END OF THE FORECAST PERIOD. SLOWER
MODEL SOLUTIONS DEPICT THE UPPER LOW PUSHING A COLD/OCCLUDED FRONT
THROUGH THE REGION AS LATE AS MONDAY...DELAYED FROM THE SUNDAY FROPA
DEPICTED BY THE 02/00Z EUROPEAN. THEN...THE REGION WILL REMAIN WITH
A DEEP LAYER CYCLONIC FLOW REGIME THROUGH MIDWEEK. OF SPECIAL
INTEREST...AN UNSEASONABLY INTENSE COLD POOL ALOFT...FEATURING
500 MB TEMPERATURES AS COLD AS -18C TO -23C...COLDEST ACROSS
NORTHERN COUNTIES...AND THE POTENTIAL FOR MESOSCALE BOUNDARIES/
CONVERGENCE WITHIN THE LOW LEVEL CYCLONIC FLOW REGIME COULD SUPPORT
DIURNAL THUNDERSTORMS AND AN ENHANCED THREAT FOR LARGE HAIL. POPS
COULD BELOW NORMAL TEMPERATURES ARE LIKELY TO PREVAIL THROUGH
MIDWEEK.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
MVFR CIGS LIKELY AT BOTH TERMINALS FOR THE NEXT 24 HRS. CIGS ARE
CURRENTLY VFR AT KCHS...BUT CURRENT DATA SUGGEST CIGS WILL LOWER
LATER THIS EVENING. SHOWER ACTIVITY AFFECTING KSAV SHOULD CLEAR
THE TERMINAL BY 00Z. GUSTY WINDS WILL CONTINUE.

EXTENDED AVIATION OUTLOOK...PERIODS OF FLIGHT RESTRICTIONS...MOSTLY
DUE TO SUB-VFR CEILINGS...WILL ALTERNATE WITH PERIODS OF VFR
CONDITIONS THROUGH THE PERIOD.

&&

.MARINE...
THE CORE OF THE TIGHTEST GRADIENT IS SLOWLY MOVING NORTH. WINDS AT
FBIS1 ARE APPROACHING GALE FORCE GUSTS...THUS EXPANDED THE GALE
WARNING TO INCLUDE THE CHARLESTON COUNTY COASTAL WATERS THROUGH 2
AM.

TONIGHT...HAVE HAD TO REISSUE GALE WARNINGS FOR THE GEORGIA
NEARSHORE WATERS AND THE WATERS SOUTH OF EDISTO BEACH PER GOING
TRENDS. MESONET SENSORS AND MSAS DATA INDICATE A CLASSIC PINCHED
GRADIENT GALE IS ONGOING NEAR THE SAVANNAH RIVER ENTRANCE LATE
THIS AFTERNOON...WITH AT LEAST FREQUENT GUSTS TO GALE FORCE
OCCURRING FROM HILTON HEAD SOUTH TO SAINT CATHERINES SOUND. THE
PATTERN IS VERY REMINISCENT OF THE ESPECIALLY NASTY PINCHED
GRADIENT GALES THAT OCCURRED IN THE 2002-2005 TIME PERIOD WHICH
HARDLY EVER REACHED TO BUOYS 41004 AND 41008. THE WEATHERFLOW
SENSOR ON THE NORTH END OF TYBEE ISLAND HAS BEEN REPORTING WIND
GUSTS IN EXCESS OF 30 KT FOR THE PAST SEVERAL HOURS WHICH SUGGESTS
GUSTS TO GALE FORCE ARE LIKELY OCCURRING FARTHER OFFSHORE. A
TIMELY SAVANNAH PILOT BOAT REPORT LATER THIS EVENING WILL HELP
DETERMINE THE EXTENT OF THE GOING GALES. THE GALE WARNING FOR THE
NEARSHORE WATERS WILL GO UNTIL 2 AM FRIDAY AND THROUGH SATURDAY
FOR THE GEORGIA OFFSHORE ZONE.

AS THE HIGH PRESSURE CENTERED NORTH OF THE REGION WEAKENS AHEAD OF
A ROBUST SYSTEM FROM THE WEST...WINDS WILL GRADUALLY DIMINISH
SATURDAY NIGHT AND SUNDAY. THERE REMAINS SIGNIFICANT UNCERTAINTY
REGARDING WIND DIRECTIONS AND SPEEDS AS THE LOW SYSTEM COULD MOVE
DIRECTLY OVER THE MARINE ZONES...HOWEVER SMALL CRAFT ADVISORY
CONDITIONS WILL LIKELY PERSIST ALL AREAS THROUGH THE WEEKEND.
WINDS WILL THEN DIMINISH SIGNIFICANTLY AND SEAS WILL SUBSIDE BELOW
6 FT ALL WATERS EARLY NEXT WEEK.

RIP CURRENTS...SUBTLE LONG PERIOD SWELL WITH STRONG ONSHORE WINDS
JUSTIFIES CONTINUING THE MODERATE RISK OF RIP CURRENTS THROUGH
FRIDAY AFTERNOON. INCREASING SURF AND ROUGH SEAS WILL OTHERWISE
SUPPORT HAZARDOUS CONDITIONS FOR ANYONE IN THE WATERS...ESPECIALLY
AS THE LONGSHORE CURRENT STRENGTHENS. THE ELEVATED RIP CURRENT
RISK WILL PREVAIL THROUGH THIS WEEKEND.

&&

.TIDES/COASTAL FLOODING...
BREAKER MATRIX FOR 41004 AS WELL AS VARIOUS WEBCAM VIEWS SUGGEST
BREAKERS ARE QUICKLY APPROACHING HIGH SURF CRITERIA ALONG THE
LOWER SOUTH CAROLINA COAST. EXPANDED THE HIGH SURF ADVISORY NORTH
TO INCLUDE ALL REMAINING COASTAL ZONES THROUGH SATURDAY. EXPECT
BREAKERS OF 4-7 FT ALONG WITH BEACH EROSION...SOME
SIGNIFICANT...ESPECIALLY AROUND HIGH TIDE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HIGH SURF ADVISORY UNTIL 5 PM EDT SATURDAY FOR GAZ117-119-139-
     141.
SC...HIGH SURF ADVISORY UNTIL 5 PM EDT SATURDAY FOR SCZ048>051.
MARINE...GALE WARNING UNTIL 2 AM EDT FRIDAY FOR AMZ350-352-354.
     GALE WARNING UNTIL 6 PM EDT SATURDAY FOR AMZ374.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT SATURDAY NIGHT FOR
     AMZ330.

&&

ST
Hazardous weather outlook, May 2, 6:01 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
701 PM EDT THU MAY 2 2013

GAZ117-119-139-141-SCZ048>051-032315-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
701 PM EDT THU MAY 2 2013

...HIGH SURF ADVISORY IN EFFECT UNTIL 5 PM EDT SATURDAY...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   MODERATE RISK FOR RIP CURRENTS.

RIP CURRENTS...AN ELEVATED RISK FOR RIP CURRENTS WILL CONTINUE ON
AREA BEACHES THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
032315-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
701 PM EDT THU MAY 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ350-352-354-032315-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
701 PM EDT THU MAY 2 2013

...GALE WARNING IN EFFECT UNTIL 2 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-032315-
CHARLESTON HARBOR-
701 PM EDT THU MAY 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ374-032315-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
701 PM EDT THU MAY 2 2013

...GALE WARNING IN EFFECT UNTIL 6 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 2, 3:26 PM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
426 PM EDT THU MAY 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HIGH SURF        TYBEE ISLAND            32.02N  80.86W
05/02/2013                   CHATHAM            GA   LIFEGUARD

            TYBEE ISLAND SEARCH AND RESCUE REPORTS BREAKERS OF 5-6
            FT.

&&

EVENT NUMBER CHS1300239

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Charleston

When
May 2, 7:08 PM EST to 7:09 PM EST
Where
Charleston forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement

One tree down near the intersection of 7th Avenue and Mathis Ferry Road.

Strong Wind, Charleston

When
May 2, 7:28 PM EST to 7:29 PM EST
Where
Charleston forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement

One tree down along Goldie Road.

Strong Wind, Charleston

When
May 3, 5:27 PM EST to 5:28 PM EST
Where
Charleston forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement

One tree down near the intersection of Seignious Drive and Portside Way.

Strong Wind, Charleston

When
May 3, 5:27 PM EST to 5:28 PM EST
Where
Charleston forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement

One tree down near the intersection of River Road and Fort Trenholm Road.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2013Every state in 2013This day in weather historyWarnings in South Carolina, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452075, 452079, 452086, 452087.